Protein Losing Enteropathy – Symptoms, Causes, Diagnosis, Treatment

What Is Protein Losing Enteropathy?

In protein losing enteropathy (Greek enteron = intestine; pathy = disease), proteins are lost through the gut wall into the gut hollow, resulting in low blood proteins and leg swelling. Proteins are lost through the damaged gut wall (see causes bellow) or through intact gut wall due to blocked drainage of proteins by intestinal lymphatic vessels (1).

Symptoms

Symptoms of protein losing enteropathy include:

  • Leg swelling (result of low levels of proteins in the blood)
  • Diarrhea (from the original intestinal disease)
  • Blood in the stool (if ulcers develop during intestinal disease)
  • Weight loss (from reduced absorption of nutrients in damaged small intestine)
  • Various infections (due to lowered immunity)

Causes

Main causes of protein losing enteropathy:

  • Stomach:
    • Giant hypertrophic gastritis (Ménétrier disease);
  • Small intestine:
    • Crohn’s disease
    • Celiac disease
    • Tropical sprue
    • Connective tissue disorders like SLE
    • Neurofibromatosis
    • Angioedema
    • Henoch-Schönlein purpura
    • Allergic gastroenteritis
    • Eosinophilic gastroenteritis
    • Small intestinal bacterial overgrowth (SIBO)
    • Intestinal parasites
    • Amyloidosis
    • Idiopathic ulcerative jejunoileitis
    • Kaposi sarcoma
    • Carcinoid syndrome
    • Mucosal-based neoplasia
    • Graft versus host disease (in organ transplantation)
  • Colon:
    • Pseudomembranous colitis (Clostridium difficile)
    • Ulcerative colitis
    • Microscopic colitis
    • Infection by Dientamoeba fragilis
  • Systemic diseases:
    • Cutaneous burns
    • Cytomegalovirus (CMV) infection
    • AIDS
    • Protein dyscrasia
  • Increased interstitial pressure or lymphatic obstruction due to:
    • Tuberculosis
    • Sarcoidosis
    • Retroperitoneal fibrosis
    • Lymphoma
    • Intestinal endometriosis
    • Lymphoenteric fistula
    • Whipple disease
    • Heart disease (constrictive pericarditis or congestive heart failure)
    • Intestinal lymphangiectasia

Diagnosis

Protein losing enteropathy may be suspected when low levels of proteins (albumins and immunoglobulins) are found in the blood, and electrolyite imbalance, heart, liver and kidney disease were excluded as a possible cause of leg swelling. Tests that confirm diagnosis may include:

  • Upper endoscopy, capsule endoscopy or colonoscopy to find eventual inflammation in the gut.
  • In the stool sample, protein A1AT (alpha-1-anti-tripsin) may be found.
  • Radionuclide-labeled serum albumin can be injected into a vein, and then, if it leaks through impaired gut wall, measured in the stool.
  • CT and lymphangiography may show obstruction of lymphatic vessels.

Treatment

Treatment includes:

  • Treatment of the underlying disease
  • Replacing of lost proteins by intravenous infusion

References:

  1. Protein losing enteropathy – details  (emedicine.medscape.com)
About Jan Modric (249 Articles)
Health writer
  • Pingback: Fluid in the Lungs - Causes and Treatment | Current Health Articles 2009()

  • Pingback: Antibiotic Associated Diarrhea (AAD) Prevention and Treatment | Current Health Articles 2009()

  • Mille

    I have the condition. My conclusion, after researching Prilosec that I have been ingesting for years, is that Prilosec prevents the absorption of proteins, which seems to be one of the direct causes of this condition. Yet, doctors have looked at me and said, well, if you are still having indigestion, double your dose. They did not want to listen to me and I left the office crying. Where do you turn for help? And I do not see proton inhibitors listed anywhere on the internet as a possible cause of this condition.

  • Jan Modric

    Mille,

    what are your symptoms, laboratory results, when did you start with Prilosec, and on basis of what do you think you have protein losing enteropathy? Have you been tested for H. pylori infection of the stomach?

  • DustyOR

    I have severe generalized edema. My labs came back today and it is noted that my MCH is too high. Total protein was too low as were the albumin and globulin levels. He said all else was fine. He suggested I need to raise my daily protein intake.
    I am not sure what to think anymore. Could I possibly have protein losing enteropathy??

  • Jan Modric

    DustyOR,

    male or female, age?

    Low protein levels can be from low protein intake (you would know), low protein synthesis (liver disorder – Dx is by liver tests), protein loss through the bowel (protein loosing enteropathy in certain bowel disorders – Dx is by stool test for proteins) or kidneys (nephrotic syndrome – Dx is by urine test for proteins).

  • Pingback: What is Malabsorption? Poor Nutrient Absorption Symptoms | Healthhype.com()